Literature

Clinical Pearls & Morning Reports


By Carla Rothaus

Published January 10, 2018

res360

Is the severity of immune-related adverse events a measure of the likelihood of an antitumor response to immune checkpoint blockade?

Immunotherapy enhances a patient’s immune system to fight disease and has recently been a source of promising new cancer treatments. Among the many immunotherapeutic strategies, immune checkpoint blockade has shown remarkable benefit in the treatment of a range of cancer types. By increasing the activity of the immune system, immune checkpoint blockade can have inflammatory side effects, which are often termed immune-related adverse events. Read the latest NEJM Review Article here.

Clinical Pearls

Q: Which organ systems are most often affected by immune-related adverse events in the setting of immune checkpoint blockade?

A: Although any organ system can be affected, immune-related adverse events most commonly involve the gastrointestinal tract, endocrine glands, skin, and liver. Less often, the central nervous system and cardiovascular, pulmonary, musculoskeletal, and hematologic systems are involved. Most of the toxic effects are reversible, aside from effects on the endocrine system, which may be permanent. Fortunately, deaths from immune-related adverse events are exceptionally rare, but deaths due to myocarditis, pneumonitis, colitis, and neurologic events, among others, can occur.

res360

Table 1. (10.1056/NEJMra1703481/T1) Immune Checkpoint–Blocking Antibodies Approved by the Food and Drug Administration.

Q: How soon after the initiation of immune checkpoint blockade therapy do immune-related adverse events occur?

A: Immune-related adverse events usually develop within the first few weeks to months after treatment initiation. However, immune-related adverse events can present at any time, including after cessation of immune checkpoint blockade therapy, and may wax and wane over time.

Morning Report Questions

Q: Is the severity of immune-related adverse events a measure of the likelihood of an antitumor response to immune checkpoint blockade?

A: Regardless of the precise pathophysiological mechanisms, the occurrence of immune-related adverse events provides evidence that immune checkpoint blockade has activated a patient’s immune system. Whether this immunologic activation correlates with improved antitumor immunity remains controversial. Some studies suggest that patients with immune-related adverse events have higher response rates than patients without such events, but these findings have not been universally verified. In one large, retrospective study of ipilimumab, the treatment outcomes were similar in patients with and those without immune-related adverse events. At minimum, the general consensus is that such events are not required to obtain a benefit from immune checkpoint blockade.

Q: How are immune-related adverse events managed?

A: Most immune-related adverse events are effectively treated by delaying administration of the checkpoint inhibitor or by inducing temporary immunosuppression with agents such as oral glucocorticoids or additional immunosuppressants in more severe cases. Retrospective studies have shown that the outcomes for patients whose immune-related adverse events were treated with immunosuppression were not worse overall than the outcomes for patients who did not receive immunosuppressive agents for immune-related adverse events, though there may be individual exceptions, perhaps relating specifically to the type of immunosuppressive treatment used. Since most immune-related adverse events resolve within weeks to months after the initiation of immunosuppressive therapy, one of the most important issues in clinical practice is the safety of resuming immune checkpoint blockade after the adverse event has resolved. Prospective data from clinical trials are limited, since study protocols have often required that treatment with immune checkpoint blockade be permanently discontinued if a serious immune-related adverse event develops. A recent retrospective study involving patients with melanoma showed that anti–PD-1 therapy could be safely given after a serious ipilimumab-related adverse event requiring immunosuppression. Subsequent anti–PD-1 treatment was associated with a low rate of recurrent immune-related adverse events (3%). These findings suggest that toxicity may be treatment-specific rather than generalizable across the various types of immune checkpoint blockade, which have nonredundant biologic effects.

Browse more Clinical Pearls & Morning Reports »

NEJM Knowledge+